INDIANAPOLIS -- A 17-year-old girl overdosed on the east side Thursday morning with a potentially lethal combination of heroin and Xanax.
Police were called to the Shiloh mobile home park near the intersection of Washington Street and Shortridge Road around 7:30 a.m. Thursday.
They arrived to find a 17-year-old girl unresponsive after she apparently took a combination of heroin and Xanax, a benzodiazepine commonly prescribed to treat anxiety.
Medics were able to revive the girl and then transported her to Community East Hospital for further treatment.
The girl's aunt told IMPD she had picked up her niece Wednesday evening from her boyfriend's home around 7:40 p.m. She said her niece fell asleep in her van and remained asleep from approximately 9:00 p.m. Wednesday night until Thursday morning when she called police after she was unable to wake her.
The girl's aunt also reportedly told police she her niece had Xanax and heroin on her when she picked her up.
"I knew she had it on her yesterday, but I didn't feel I should take it away from her," the aunt said, according to the incident report.
When police returned to the aunt's home to obtain a recorded statement, she had left and was unable to be located.
As of Thursday evening, no criminal charges had been filed in the case.
ALSO READ | Woman overdoses on new opioid cocktail 'Gray Death' | New map shows scope of Indiana opioid epidemic | Mother of overdose victim wants you to know dirty, disgusting reality of heroin addiction
Benzodiazepines like Xanax, Diazepam, Klonopin and Valium are sometimes used in conjunction with opioids to enhance the high users receive – but it's a deadly combination.
A 2002 study published in the journal Toxicological Sciences found the combination of opioids and benzodiazepines produced "rapid and prolonged respiratory depression greater than each drug alone."
Anecdotal reports from front-line medical responders also suggest mixing benzodiazepines and opioids can reduce the effect of the anti-overdose drug naloxone – making it harder to reverse an overdose should one occur.
A user on the website Bluelight, a forum for the discussion of recreational drug use, put the issue more bluntly: "Mixing benzos and opiates is a good way to fall asleep and not wake up."
If you or someone you know is struggling with heroin addiction, help is available over the phone by calling 1-800-662-HELP.
MORE HEROIN COVERAGE: Franklin PD arrests 21 in heroin ring | Sheriff issues stern warning, plea for help after heroin death | Editorial: Heroin is a disease, not a choice | How to spot a heroin user | Mom turns heroin heartache into mission | City launches program to end heroin use, disease| 'Don't sugarcoat this,' mom says of heroin death | Hamilton Co.: Wealthy, educated, dying of heroin | Heroin overdoses skyrocket in Shelbyville | Howard County sees spike in heroin overdoses | Fishers police fighting growing heroin problem | Anderson PD targets 24 suspects in heroin bust | Heroin may be the most addictive drug | Heroin, designer drugs remain popular in school